Skip to main content
Withdrawal

Abstinence from Heavy Marijuana Use Can Cause Stomach Upset

By August 31, 2020July 27th, 202116 Comments

One of the most common marijuana withdrawal symptoms is GI upset. This can manifest as nausea, loss of appetite, or food aversion, where the thought of food seems unpalatable. Eating is one of the many joys that makes us human, and enhancement of the subjective experience of eating may have been one of the primary pleasures you derived from using marijuana.

Feeling unable to eat, turned off by the plate before you, or physically uncomfortable during acute marijuana withdrawal can be incredibly vexing and disappointing. The good news is that, even though GI upset is the commonest physical symptom of marijuana withdrawal, it tends to be of quicker onset, quick peak intensity, and shorter duration than other marijuana withdrawal symptoms.

GI upset is the most common physical symptom of marijuana withdrawal, affecting over 50% of users attempting to abstain, and can manifest itself in a multitude of ways. It might be nausea, food aversion, or loss of appetite. Others may have upset stomach, or stomach pains. Less frequently, people may suffer from transient episodes of vomiting or diarrhea, and fortunately, these symptoms occur in less than 10% of users. While up to 29% of people will experience an acute decrease in appetite, both mild weight gain and weight loss are seen, and are the direct result of changes in amount of food intake (Levin, Drug Alcohol Depend, 2010).

Though it may be difficult, the best way to get through this phase is to try and adhere to a normal meal schedule, and not by absence of hunger signals coming from your brain. If you don’t feel hungry, try to eat smaller portions, or otherwise consume healthy snacks throughout the day. Your body food in order to recover and function—even if your brain isn’t passing along the message appropriately. Make sure you give your body the fuel it needs to tackle these hurdles, and rest assured that your appetite will eventually return.

Would you mind answering a few questions (anonymously)?

Currently, little data exists on stomach / GI upset and marijuana use. Weedless.org is collaborating with researchers to explore this topic and others. We have created a short, anonymous survey which we will use to focus our future research efforts.

Your participation is appreciated and completely anonymous. You may skip any questions that make you feel uncomfortable and you are free to withdraw at any time.

Weedless.org is a free, web-based resource and community created by a team of healthcare professionals and researchers. We distill the facts about marijuana use and its effects into practical guidance for interested persons or for those who are thinking about or struggling to quit weed. Finding reliable, easy to understand information about marijuana should never be a struggle—that is why our core mission is to provide the most up to date information about marijuana use, abuse, addiction, and withdrawal. While we seek to empower individuals to have control over their use, we are not "anti-weed" and we support efforts to legalize adult marijuana use and study.

Subscribe to receive news alerts.

16 Comments

  • Michael Burgess says:

    Wondering if my abdominal bloating is related to stopping cannabis

    • Brandon J Smith says:

      Yes I am having lots of discomfort after quitting..
      I used for over 20+ years and have stopped for roughly 54 days now.. my stomach has never been the same..

      • Nathan Pilcher says:

        Don’t sweat, 54 days clean is still early stages. The first time I quit it took around 6 months for all the withdrawal symptoms to pass fully. Keep holding on!

      • rick says:

        I’ve been a heavy toker for 45 years. Thought I’d try to quit- now I can’t sleep or eat and I have stomach pain. I think the weed is too strong now.

  • Ophelia Wells says:

    How long does it take to withdraw

    • Nathan Pilcher says:

      Depends on use, how often, what grade the weed was etc. It also depends on your own body. Anywhere between 1-6 months have been my experiences

  • Anonymous says:

    I hope this ends soon. Today was day 4 without cannabis. Headaches and diarrhea are still occurring

  • Anonymous says:

    Diarrhea and stomach rumbles are the worst im at day 4 no marijuana and I can’t wait to stop feeling nauseous

  • Anonymous says:

    Was easier this time than my first time

  • David says:

    I drank the kool-aid and believed for many years that cannibas is harmless. This drug is a wolf in sheeps clothing. After 50 years of continous use, I’ve seen the light.
    Never again.

  • Anonymous says:

    I was a regular everyday smoker for 6 years, I have now stopped and it’s been a week. Defiantly feeling much better than the beginning my stomach was the worst thing bothering me A LOT and I couldn’t eat anything except salitines. I will say after going through this I will never do it again because it was absolutely awful !

  • Adam says:

    I have been an off and on smoker for 30 years. I have stopped smoking pot in that time with the longest run of 10 years. I am a 43 year old male. I stopped again 4 days ago. It hard for me to get outta bed and go to work. I feel heavy and depressed. I’m so tired all the time and I have stomach pains and no appetite. I feel emotionally and physically drained. I smoke approx 3+ oz a month not including 1g infused joint “firecracker” mainly sativa and hybrids at the end of my work day every day. I hope this subsides soon.

    • Adam says:

      Update: Day 10. Still have loud bubbly stomach & guts. Not in as much pain and I am not as depressed. I went 5 full days with no eating or drinking. On day 6 after loosing 10 lbs I started forcing myself to drink some oat milk which started working on bring my appetite back. I had a slight headache on day 3 – 5 most likely due to dehydrations. Day 7 I could finally eat and not feel nausea. I mainly stuck with oat milk, water and rice with a little soy sauce. I figured it may help me retain water. As many time as I have stopped smoking, this was the first time I had these symptoms. I also never smoked as much as I did prior. I am feeling much better and still on the mend. I hope anyone who is having issues just practice self love and patients. This is never an easy thing to do cold turkey with no support. Be strong and find some compassionate friends that you can talk to without judgement. Also look into the reason why you are using a mind altering drug. You may find an underlining issue as to why you are using. For me I was using it as an antidepressant and not paying attention to the why or side effects. Good luck on your journeys my friends and I will update soon.

  • Anonymous says:

    Jesus Christ been using Cannabis every day for five years now. The two days I tried quitting was the worst days of my life. I easily get angry .I can’t sleep and my tommy hurts as fuck. I don’t think I can quite. The withdrawal symptoms are just so annoying

Leave a Reply